Alert archive / Iowa / Flash Flood Warnings in 2007
Flash Flood Warning 22, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 23, 2007, 5:02 PM CDT for Carroll County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2007, 5:02 PM CDT (22:02 UTC)
- Expired
- May 23, 2007, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Carroll County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 232203
FFWDMX
IAC027-240400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARROLL COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1100 PM CDT
* AT 457 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. NUMEROUS CARS
WERE STRANDED IN CARROLL NEAR HIGHWAY 30 AND WEST STREET.
ADDITIONAL RAINFALL IS EXPECTED OVER THE NEXT HOUR OR TWO
AGGRAVATING THE SITUATION.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARROLL
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 4203 9509 4215 9500 4221 9466 4190 9468
4189 9510
$$
COGIL2 follow-up statements
000
WGUS73 KDMX 232315
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT WED MAY 23 2007
IAC027-240400-
CARROLL IA-
613 PM CDT WED MAY 23 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CARROLL COUNTY...
AT 613 PM CDT...LOCAL EMERGENCY MANAGEMENT REPORTED SOME CONTINUING
FLASH FLOODING IN PORTIONS OF CARROLL COUNTY. A FEW STREETS WERE
STILL CLOSED IN THE WESTERN PART OF CARROLL DUE TO HEAVY RAINFALL
OVER THE PAST HOUR AND A HALF. ALTHOUGH THE RAIN HAS SUBSIDED...
ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO CARROLL COUNTY AFTER 630
PM WITH HEAVY RAINFALL. THIS MAY AGGRAVATE ANY FLOODING THAT IS
CONTINUING IN THE COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.
LAT...LON 4203 9509 4215 9500 4221 9466 4190 9468
4189 9510
$$
COGIL000
WGUS73 KDMX 240007
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT WED MAY 23 2007
IAC027-240012-
CARROLL IA-
702 PM CDT WED MAY 23 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CARROLL COUNTY...
AT 700 PM...THE CARROLL COUNTY EMERGENCY MANAGER REPORTED THAT
STREET FLOODING HAD ENDED IN WESTERN PORTIONS OF CARROLL. RAINFALL
OVER THE PAST HOUR FELL IN LOCATIONS THAT DID NOT RECEIVE HEAVY RAIN
EARLIER. AS A RESULT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
ADDITIONAL THUNDERSTORMS WILL MOVE NORTHEAST THROUGH CARROLL COUNTY
BEFORE 800 PM AND COULD PRODUCE ANOTHER QUICK ONE HALF TO THREE
QUARTERS OF AN INCH OF RAIN. THIS IS NOT EXPECTED TO BE ENOUGH TO
CAUSE ADDITIONAL FLASH FLOODING BUT COULD CAUSE MORE PONDING OF
WATER ON STREETS.
BE ALERT FOR WATER ON ROADS AND NOTE THAT ADDITIONAL HEAVY RAIN
COULD OCCUR THROUGHOUT THE NIGHT AND EARLY THURSDAY. A FLASH FLOOD
WATCH IS IN EFFECT FOR CARROLL COUNTY UNTIL 400 PM THURSDAY.
LAT...LON 4203 9509 4215 9500 4221 9466 4190 9468
4189 9510
$$
JUNGBLUTHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:31 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 23, 3:31 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT WED MAY 23 2007 .SHORT TERM /TONIGHT/... SFC COLD FRONT CURRENTLY STRETCHING FROM CENTRAL MN THROUGH NW IA AND INTO SE NEB WILL MOVE VERY LITTLE THIS EVENING WHILE IT WAITS FOR SFC CYCLOGENESIS FARTHER SOUTHWEST OVER THE CENTRAL PLAINS IN RESPONSE TO SHORTWAVE TROUGH MOVING NORTHEAST OUT OF THE SRN ROCKIES. ATMOSPHERE IN ADVANCE OF FRONT HAS BECOME MODERATELY UNSTABLE WITH MUCAPES OF 1500 TO 2000 J/KG AND EFFECTIVE BULK SHEAR OF 25 TO 40 KT. SVR TSTM WATCH IN EFFECT UNTIL 9 PM FOR NWRN TWO THIRDS OF THE AREA. LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. OTHER CONCERN IS FOR EXCESSIVE RAINFALL. TRAINING STORMS ALONG STALLED FRONTAL BOUNDARY WITH VERY GOOD MOISTURE TRANSPORT/CONVERGENCE IN AIRMASS WITH PWAT VALUES IN EXCESS OF 1.5 INCHES SUPPORTS THREAT FOR HEAVY RAIN. FLASH FLOOD WATCH WILL BE ISSUED FOR THE NORTHWEST HALF OF THE AREA FOR TONIGHT THROUGH MUCH OF THURSDAY. .LONG TERM /THURSDAY-WEDNESDAY/... SFC FRONT SLOWLY MOVES EAST THROUGH CENTRAL IOWA ON THURSDAY WHILE SFC LOW PROPOGATES NORTHEAST ALONG THE FRONT. THIS WILL ENHANCE LOW LEVEL CONVERGENCE OF MOIST AIRMASS. MODERATE TO STRONG MID LVL QG FORCING...VORTICITY ADVECTION AND UPR LVL DIVERGENCE WILL ALSO SUSTAIN SYNOPTIC SCALE LIFT...ESPECIALLY DURING THE MORNING. MAX OF THESE PARAMETERS SHIFTS NORTHEAST BY AFTN...BUT STILL PLENTY OF JUICE TO KEEP SHOWERS AND THUNDERSTORMS RUMBLING ACROSS THE EAST IN THE AFTN. SLOW MOVING FRONT WITH MID LVL FLOW PARALLEL TO FRONT AND HIGH PWAT VALUES IN EXCESS OF 1.5 INCHES MEANS TRAINING THUNDERSTORMS AND HEAVY RAIN LIKELY. LARGE AREA OF STRATIFORM RAIN AND EMBEDDED ELEVATED THUNDERSTORMS WILL LIKELY OCCUR BEHIND THE PASSAGE OF FRONT. THREAT FOR EXCESSIVE RAINFALL APPEARS TO BE MAINLY ACROSS THE NORTHWEST HALF OF THE FCST AREA...WITH A GENERAL 2 TO 3 INCHES BY THURSDAY AFTN. PREFER THE SLOWER NAM SOLUTION WHICH IS MORE IN LINE WITH ENSEMBLE FCSTS...SO WILL LINGER A SMALL CHANCE OF SHOWERS IN THE SOUTHEAST THURSDAY EVENING. SVR WX POTENTIAL ON THURSDAY IS LIKELY GOING TO BE HELD IN CHECK BY THE INABILITY TO DESTABILIZE. BEST CHANCES OF SVR STORMS WILL BE IN THE FAR EAST FCST AREA DURING THE AFTN...AHEAD OF FRONT. FRONT MOVES SOUTH OF AREA AND HIGH PRESSURE BUILDS IN FOR A PLEASANT AND SEASONAL DAY FRIDAY. MODELS IN FAIRLY GOOD AGREEMENT WITH NEXT SFC LOW DEVELOPING IN ERN WY FRI AND PULLING NORTHEAST INTO MN ON SAT. GFS A LITTLE MORE AGRESSIVE WITH BRINGING RAIN CHANCES BACK INTO SRN/WRN AREAS FRIDAY NIGHT. WILL WAIT TO INTRODUCE POPS UNTIL AFTER MIDNIGHT AS SECONDARY WARM FRONT MOVES INTO SRN IA. STRONGEST DYNAMICS REMAIN NORTH OF IA DURING THE DAY SAT...BUT STILL DECENT PLUME OF MOISTURE AHEAD OF FRONT WILL BE LIFTED. NOT A LOT OF INSTABILITY ONCE AGAIN...BUT SHEAR IS PRETTY GOOD. THUNDERSTORMS CERTAINLY LIKELY...BUT DOES NOT LOOK LIKE A MAJOR SEVERE WX EVENT. WILL HAVE ANOTHER NICE DAY SUNDAY BEFORE MORE UNSETTLED WEATHER RETURNS EARLY NEXT WEEK. A BAGGY ZONAL FLOW SETS UP ACROSS NRN CONUS WITH RIPPLES GENERATED BY SHORTWAVES PASSING THROUGH. A FRONTAL BOUNDARY SETS UP ACROSS IA BY MONDAY WHICH WILL BE A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...AND POSSIBLY INTO WEDNESDAY. THIS TYPE OF PATTERN FAVORS CONVECTIVE SYSTEMS WITH SEVERE WX POTENTIAL AND HEAVY RAIN. ITS TOO EARLY TO TRY AND GET FANCY WITH DETAILS. && .AVIATION... FRONT WL STALL ACRS WESTERN AND CENTRAL IOWA TONIGHT AHEAD OF STRENGHTENING SFC FLOW MOVING NORTHEAST THROUGH THE PLAINS. CIGS WL RMN MVFR NR THE FRONT WITH NUMEROUS SHOWERS AND THUNDERSTORMS. VSBYS WILL ALSO BE RESTRICTED TO MVFR WITH ISOLD IFR NEAR THUNDERSTORMS. SFC WNDS WL RMN STG FM THE SOUTH ON THE EAST SIDE OF THE FRONT WITH LIGHTER N WNDS ON THE BACKSIDE. STG LOW LEVEL JET AT 2-4KFT WL INCREASE OVERNIGHT ACRS S CNTRL INTO CNTRL IA AT NEARLY 50KTS FROM THE SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON- HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && MOYER/COGIL
Hazardous weather outlook, May 23, 4:24 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 424 PM CDT WED MAY 23 2007 IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081- 092-242130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD- CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS- TAYLOR- 424 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THUNDERSTORMS MOVING OVER THE SAME AREAS TONIGHT WILL RESULT IN THE THREAT FOR EXCESSIVE RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THURSDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT THEN LIKELY ON SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED AGAIN SATURDAY. IAZ026>028-037>039-048>050-060>062-072>075-082>086-093>097-242130- FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL- TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 424 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH LATE FRIDAY NIGHT AND THUNDERSTORMS ARE LIKELY SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED AGAIN SATURDAY. MOYER
In the hours before
Local storm report, May 23, 3:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 5 SSE ATLANTIC 41.33N 95.00W
05/23/2007 E1.25 INCH CASS IA TRAINED SPOTTER
&&
KJLocal storm report, May 23, 4:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL GLIDDEN 42.06N 94.73W
05/23/2007 E1.00 INCH CARROLL IA LAW ENFORCEMENT
&&
BFLocal storm report, May 23, 4:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 5 SSE CASEY 41.45N 94.47W
05/23/2007 E1.00 INCH ADAIR IA TRAINED SPOTTER
&&
KJLocal storm report, May 23, 4:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL STUART 41.50N 94.32W
05/23/2007 E1.00 INCH ADAIR IA TRAINED SPOTTER
ALONG I80 AT THE STUART EXIT.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| May 23, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 18 min |
| May 23, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 52 min |
| May 23, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 36 min |
| May 23, 3:44 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more | 19 hr |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 45 min |
| May 23, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 35 min |
| May 23, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 25 min |
| May 23, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas | 51 min |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 29 min |
| May 23, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 45 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
Nearby
Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.